Bisphosphonates are drugs that can help protect your bones from the effects of treatment and reduce the risk of early cancer spreading to the bones.
Bisphosphonates are drugs that may be used in early breast cancer to:
- help protect from bone thinning, a side effect of certain some
- reduce the risk of breast cancer coming back (adjuvant bisphosphonates).
Your cancer doctor may prescribe bisphosphonates if you are at risk of, or you already have, bone thinning (osteoporosis). Your cancer doctor will probably also advise you to take calcium and vitamin D supplements to help strengthen your bones.
There are some lifestyle changes you can make that will help look after your bones. These include:
- eating healthily
- doing regular exercise, such as walking
- not smoking.
If you have early breast cancer, bisphosphonates can sometimes lower the risk of it spreading to the bone. This is called adjuvant treatment. You have bisphosphonates for 3 to 5 years. This treatment is usually given if you have a higher risk of the cancer coming back, and you have:
- been through the menopause
- had treatment, for example with goserelin, to stop your ovaries from working.
The bisphosphonate drugs most commonly used in adjuvant treatment are:
- zoledronic acid, which is given by a drip (infusion) into a vein every 6 months
- clodronate, which is taken as a tablet.
Your cancer doctor can tell you if adjuvant bisphosphonates are likely to be helpful for you. It is important to weigh up the possible benefits against the side effects of the drugs.
Side effects will depend on the type of bisphosphonate you have. Some common side effects are:
- mild sickness
- flu like symptoms.
Bisphosphonates do not usually cause serious side effects. But rare side effects can include effects on the kidneys and osteonecrosis of the jaw (when bone in the jaw dies). Your doctor will check your blood regularly to see how your kidneys are working. Looking after your teeth and gums can reduce the risk of jaw problems. It is important that you have a dental check-up before starting bisphosphonates.